Washington: Around 75 percent of people who take statins could complain of having muscle pain.Scientists at the Center for Healthy Aging at the University of Copenhagen have now identified a possible mechanism underlying this unfortunate side effect.Statin is a class of drugs which are used to treat high levels of blood cholesterol by way of inhibiting the liver’s ability to produce cholesterol. Statins are the most potent drugs on the market for lowering low-density cholesterol (LDL). At present 600,000 Danes with elevated cholesterol levels take statins daily. 30-40 per cent of the older Danish population (ages 65+) are currently undergoing treatment.From 30-40 percent of the older Danish population (ages 65+) are currently undergoing treatment with statins."A well-known side effect of statin therapy is muscle pain. Up to 75 per cent of the physically active patients undergoing treatment for high cholesterol experience pain. This may keep people away from either taking their medicine or from taking exercise - both of which are bad choices," says Professor Flemming Dela from the Center for Healthy Aging at the University of Copenhagen. He continues:"We have now shown that statin treatment affects the energy production in muscles. We are working on the assumption that this can be the direct cause of muscle weakness and pain in thepatients."
Make lifestyle changes to beat old age stress, says psychologist
Over 700,000 children in Himachal to get polio drops